Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction
Zaher Armaly, Mazen Elias, Rabah Yasin, Munir Hamzeh, Adel R. Jabbour, Suheil Artoul, Amer Saffouri
(Department of Nephrology, EMMS Hospital, Affiliated to The Azrieli Faculty of Medicine in Galilee, Bar-Ilan University, Nazareth, Israel)
Am J Case Rep 2019; 20:1776-1780
Tumor lysis syndrome is common in hematological malignancy, but less frequent in chronic and solid tumors. Almost always it is observed after chemotherapy or radiotherapy initiation, but rarely occurs spontaneously.
CASE REPORT: A 89-year-old female with stable chronic lymphocytic leukemia was admitted to the hospital because of worsening dyspnea and dry cough. Her vital signs were normal, except for sinus tachycardia. On physical examination, she appeared distressed, dyspneic, sweaty but afebrile, anxious, but alert and well oriented. Lung examination revealed reduced air entry with bibasilar crackles. No peripheral edema was seen, pulses were normal, and no signs of deep vein thrombosis were observed. Laboratory analysis revealed leukocytosis; but normal hematological and biochemical parameters. Intravenous (IV) furosemide and antibiotics (IV ceftriaxone and orally azithromycin) were started along with steroid therapy (methylprednisolone 62.5 mg, IV). The treatment with steroids lasted for 1 day only, and in the following day, the patient was switched to prednisone (20 mg/day orally) for only 1 additional day. White blood cell count increased on day 1, 2 and 3 after admission, along development of hyperuricemia, hyperphosphatemia, hyperkalemia, acute renal failure and elevated troponin levels. Hemodiafiltration/hemodialysis was initiated, and the patient was discharged after serum concentrations of these electrolytes and kidney function were restored. One month after discharge, the patient denied any malaise and was at stable condition.
CONCLUSIONS: Herein, we present a case of a patient with stable chronic lymphocytic leukemia, who developed spontaneous tumor lysis syndrome after short low dose of steroid therapy. This case highlights the importance of including spontaneous tumor lysis syndrome in the differential diagnosis of any acute renal failure in the constellation of any malignancy.
Keywords: acute kidney injury, Hemodialysis Units, Hospital, Leukemia, Lymphocytic, Chronic, B-Cell, Tumor Lysis Syndrome